dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Mon Oct 08 20:58:18 EDT 2012

How can I keep my meds from making me sick?
Asked By: luminary  

Background Info Hide
My doctor has me taking 50 units of Lantus before dinner and 2000 Janumet XR with dinner. This cause extreme diarrhea. I have told my doctor many times that metformin does this to me. His answer I eat to much. What do I do? I have to come out of my home sometime.
Diabetes Profile Hide
Expert Answers (1)
2012-10-10 19:59:20.0


Thanks for asking dLife.

Janumet XR is a combination of sitagliptin snd metformin in an extended release tablet. Stomach upset, especially diarrhea, is a common adverse effect of metformin for many patients.

Since the combination medicine contains metformin, you would be expected to experience similar symptoms as you had with the single medicine. 2000 mg is the maximum dose generally recommended for metformin.

Sometimes starting a medicine at the initial (or lowest) dose enables the body to better tolerate the medicine. After having had a negative experience with metformin, you (and doctor) are already aware of your tolerance level to this medicine.

Go back to the doctor. Again, tell him your negative experience to the medicine. Request other diabetes medicines that do not have this adverse effect. If he continues to ignore your symptom, seek the services of another doctor.

Read about talking to the doctor! Perhaps you can share this article about dealing with metformin side effects with the doctor.

Take care.

Answered By: Liz Quintana
Accreditations: EdD, RD, LD, CDE
Sources Show

Community Answers (2)
2012-10-17 21:28:54.0

Answered By: dunigan

Sources Show

2012-10-12 17:15:19.0

Look into adding digestive enzymes or probiotics to your meals. They can assist in the intense liver-flush metformin creates. I shared what I use with my Endocrinologist. He was more interested in the cost per day than any other side effect. Why take it all at once? I understand it is an extended release drug, yet I concur with the need to have a life outside of being worried about being near to a toilet! Can't you get a dosage with each meal, not just one? Also, I found side effects of generic Metformin were different with 2 manufacturers. I found Teva's production had totally different side effects than the Sun production. Your system may be different than mine. Finally, find a more compassionate doctor!
Answered By: happy1day

Sources Show


*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

Did you survive Thanksgiving?